Hail, Washington
- When
- April 24, 6:25 PM CST
- Where
- Washington County, Mahaska
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -97.350
Hail was nickel size for the most part, with a few stones to the size of quarters.
A line of thunderstorms developed along a cold front the evening of April 24th. Hail was the primary thunderstorm hazard, with nickel to quarter size hail reports received locally.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms developed along a cold front the evening of April 24th. Hail was the primary thunderstorm hazard, with nickel to quarter size hail reports received locally.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 5:57 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT FRI APR 24 2009 .UPDATE... UPDATED FOR THE OOZ TAFS && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... EXPECT CONDITIONS TO REMAIN VFR THROUGH THE 00Z. STRONG SFC LOW CURRENTLY OVER SW CO. SLOW MOVING COLD FRONT EXTENDING NE FROM SW CO TO SE MN. COLD FRONT EXPECTED TO MAKE LITTLE PROGRESS OVER EASTERN KS TONIGHT. HAVE DECIDED TO DISREGARD NAM MODEL DUE TO ITS AGRESSIVE ADVANCEMENT OF FRONT. ATTM...NOT SEEING ANYTHING TO PROGRESS THE SFC LOW OR FRONT INTO SE KS BY 18Z WITH A 50KT SOUTHERLY LLJ EXPECTED OVERNIGHT. EUROPEAN AND GFS MODELS MORE IN AGREEMENT...AND EUROPEAN HAS BEEN MORE ACCURATE AS OF LATE. BOTH KEEP THE FRONT BASICALLY STALLED OVER NORTH CENTRAL KS AND SE NE OVERNIGHT. THIS MAKES MORE SENSE IN LIEU OF THE 50KT LLJ. HOWEVER...CONVECTION ALONG THE FRONT TONIGHT COULD DEVELOP A COLD POOL THAT WOULD ADVANCE THE FRONT FURTHER SE...NOT EXPECTING THIS TO HAPPEN THOUGH AS SHEAR IS WEAK IN THE WARM SECTOR EXCEPT RIGHT ALONG THE FRONT. GREATEST AVIATION PROBLEM OVERNIGHT IS THE WINDS AND CIGS. WINDS ARE EXPECTED TO REMAIN GUSTY OVERNIGHT AS THE EML EXTENDS TO 850MB. MOISTURE ADVECTION WITH THE LLJ JUST UNDER THE CAP MAY CAUSE A STRATUS DECK TO OCCUR AOA 2500-3000 FEET. HAVE KEPT IT AT 3K FOR NOW...AND WILL LET LATER SHIFTS DETERMINE IF LOWER CIGS NEEDED. FRONT APPROACHES TAF SITES WITH WIND DIR CHANGE OCCURING MHK BY 18Z. HAVE MENTIONED VCSH WITH POSSIBLE ISOLD -TSRA AS GREATEST FORCING OCCURS ALONG THE COLD FRONT. .PREV DISCUSSION... /ISSUED 340 PM CDT FRI APR 24 2009/ DISCUSSION... THE 19Z SFC OBS SHOWED A COLD FRONT PUSHING SOUTHWARD ACROSS SOUTH CENTRAL AND SOUTHEAST NE. A DRYLINE EXTENDED WEST P26 NORTH TO EAST OF GBD TO WEST OF CNK TO THE COLD FRONT WEST OF LNK. THE 19Z RUC ANALYSIS CONTINUE TO SHOW A STRONG CAP ALONG THE SFC COLD FRONT WITH 200 TO 300 J/KG OF CIN. THE ONLY CHANCE FOR ISOLATED THUNDERSTORMS LATE THIS AFTERNOON OR EVENING WILL BE ALONG THE SFC FRONT PROVIDED THERE IS ENOUGH SFC HEATING AND SFC CONVERGENCE TO BREAK THE CAP. IF STORMS DO DEVELOP THERE WILL BE ABOUT 500 TO 1000 J/KG OF SBCAPE...THOUGH THE HIGHER VALUES OF CAPE WILL BE FARTHER EAST OF THE FRONT...EXTENDING FROM CENTRAL OK ACROSS EASTERN KS WITH 2000 TO 2500 J/KG. THE EFFECTIVE 0-6KM SHEAR IS BELOW 20 KTS SO IM NOT EXPECTING SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. IF THE CAP BREAKS ALONG THE FRONT LATE THIS AFTERNOON WE MAY SEE SOME PULSE SEVERE THUNDERSTORMS...WITH DAMAGING WINDS BEING THE MAIN HAZARD. THE LOW-LEVEL SHEAR WILL INCREASE LATER THIS EVENING AS THE LLJ INCREASES. THUS ANY DEEP MOIST CONVECTION THAT CAN LAST INTO THE MID EVENING HOURS MAY BECOME MORE ORGANIZED WITH DAMAGING WINDS AND QUARTER SIZE HAIL POSSIBLE ACROSS THE NORTHERN COUNTIES OF THE CWA. THE WINDS AT KFOE AND KEMP HAVE GONE ABOVE 30 MPH AT TIMES THIS AFTERNOON. I WILL ALLOW THE WIND ADVISORY TO REMAIN IN EFFECT THROUGH 700 PM. AS THE FRONT PUSHES SOUTH THROUGH THE CWA DURING THE NIGHT THERE MAY BE ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT...BUT AFTER SUNSET THE WARM SECTOR WILL DECOUPLE CAUSING THE CAP TO STRENGTH PRECLUDING THE DEVELOPMENT OF ANY NEW THUNDERSTORMS ALONG THE FRONT. THE DEEPER COLD AIR WILL PROBABLY LAG FARTHER NORTH BEHIND THE FRONT...THUS ANY ISENTROPIC LIFT NORTH OF THE FRONT MAY NOT TRANSPORT PARCELS TO THEIR LFC AND ONLY CAUSE STRATUS AND SOME LIGHT SHOWERS NORTH OF THE FRONT OVERNIGHT. SATURDAY...THE FRONT WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE CWA THROUGH THE MORNING HOURS. 850MB WINDS WILL BEGIN TO BACK MORE TO THE SOUTH DURING THE AFTERNOON HOURS ALLOWING FOR ISENTROPIC LIFT NORTH OF THE SFC FRONT TO INTENSIFY AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL KS. THE FRONT WILL BEGIN TO STALL SOUTH OF I-35 DURING THE LATE AFTERNOON HOURS. SFC BASED THUNDERSTORMS WILL DEVELOP AHEAD OF THE SFC COLD FRONT. THE ENVIRONMENT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS WITH 1500 TO 2000 J/KG OF CAPE AND 0-6KM BULK SHEAR OF 35 TO 40 J/KG. 850MB WINDS MAY BE A BIT TOO VEERED FOR TORNADOES WITH ANY SUPERCELLS THAT DO DEVELOP ACROSS THE SOUTHEAST COUNTIES. HIGH TEMPERATURES WILL VARY ACROSS THE CWA WITH MID 50 TO UPPER 50S ACROSS NORTH CENTRAL KS BEHIND THE COLD FRONT TO THE UPPER 70S TO AROUND 80 AHEAD OF THE COLD FRONT SOUTH OF I-35. AS THE NEXT IN A SERIES OF SHORTWAVES MOVES INTO THE HIGH PLAINS SATURDAY NIGHT...SFC LOW WILL DEEPEN AND MOVE NORTHEAST ACROSS KS. THIS WILL LIFT THE FRONT FROM SOUTH TO NORTH ACROSS THE CWA. INITIAL CONVECTION IN THE EVENING MAY FOCUS ALONG THE BOUNDARY OVER THE SOUTHEAST CWA...THEN DEVELOP NORTHWARD WITH THE FRONT AND LLVL JET. WILL KEEP POPS IN THE LIKELY CATEGORY MOST AREAS. A SECOND ACTIVE TIMEFRAME FOR CONVECTION SHOULD OCCUR LATE SUNDAY THROUGH MIDDAY MONDAY MORNING AS COLD FRONT MOVES SOUTHEAST ACROSS THE CWA. WITH THE CLOUDCOVER AND EXPECTED PRECIP...WILL KEEP HIGHS IN THE LOW TO MID 70S AHEAD OF THE FRONT...THEN COOLING TEMPS OFF AS THE FRONT MOVES SOUTHEAST SUNDAY NIGHT INTO THE UPPER 40S NORTH CENTRAL TO THE MIDDLE 50S SOUTHEAST CWA. SHOULD SEE A GRADUAL DECREASE IN CLOUDS OVER THE WESTERN AREAS MONDAY...BUT WITH COOLER AIR BEHIND THE FRONT...CLOUDS AND PRECIP CHANCES...WILL KEEP HIGHS GENERALLY IN THE MIDDLE 60S. ALTHOUGH THERE IS A POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT THEN AGAIN LATE SUNDAY/SUNDAY NIGHT...HEAVY RAINFALL WILL ALSO BE POSSIBLE AS MOISTURE POOLS AHEAD OF THE FRONT. TOTAL QPF FORECASTS IN THE GRIDS THROUGH MONDAY RANGE FROM AROUND A INCH AND A QUARTER IN THE NORTH CENTRAL TO 2.5 TO 3 INCHES SOUTH AND EAST OF A HERINGTON TO HIAWATHA LINE. MODELS ARE IN BETTER AGREEMENT THAT A LULL IN PRECIP CHANCES WILL OCCUR BETWEEN LATE MONDAY AND TUESDAY BEFORE THE NEXT UPPER TROUGH IN THE WEST BEGINS TO ADVANCE EASTWARD INTO THE PLAINS WITH MOISTURE ADVECTING NORTH OF THE BOUNDARY. HAVE LOWERED AND EVEN REMOVED POPS ACROSS MOST OF THE CWA IN THIS TIMEFRAME...THEN INCREASED THEM AGAIN BY WEDNESDAY INTO THURSDAY. KEPT A LINGERING SLIGHT CHANCE IN FOR FRIDAY...BUT THE EC BRINGS AN EVEN STRONGER SYSTEM OUT INTO THE PLAINS JUST BEYOND DAY 7 AS THE ACTIVE PATTERN APPEARS WILL CONTINUE INTO THE FOLLOWING WEEKEND. AVIATION... STRONG BOUNDARY LAYER WINDS EXPECTED TO PERSIST THROUGH THE AFTERNOON AND TAPER OFF AS THE SUN GOES DOWN...BUT WILL STILL BE BREEZY OVERNIGHT. STRONG WINDS OFF THE SURFACE WILL CONTINUE TO MIX TO THE SURFACE BRINGING GUSTY CONDITIONS. BUFKIT FORECAST SOUNDINGS INDICATE LIGHTER WINDS AT THE SURFACE AROUND 10Z...WITH STRONGER WINDS JUST OFF THE SURFACE...WHICH COULD LEAD TO SOME WIND SHEAR IN THE LOWER 2 KFT. NAM MODEL INDICATES A LOWERING STRATUS DECK IN THE 10Z TIME FRAME AT ALL TAF SITES. ATTM PRECIP NOT EXPECTED...BUT WILL CONTINUE TO MONITOR FOR EARLY MORNING LIGHT RAIN. WEAK FRONT WILL PASS THROUGH MHK AROUND 15Z AND WILL AFFECT THE TOP SITES AT THE END OF THE TAF PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM FRIDAY FOR KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && BYRNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 502 AM CDT FRI APR 24 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-251015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 502 AM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS WILL BECOME STRONG THIS AFTERNOON WITH GUSTS OF 35 TO 40 MPH POSSIBLE. WIND ADVISORIES ARE IN EFFECT FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. DUE TO BREEZY CONDITIONS AND WARM TEMPERATURES...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON OVER PARTS OF NORTH CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON THUNDERSTORMS OVER NORTH CENTRAL KANSAS. AS THE EVENING PROGRESSES...THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVER NORTH CENTRAL AND NORTHEAST KANSAS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. THESE STORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH MONDAY. ADDITIONALLY REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL COULD CAUSE FLOODING TO BECOME A GREATER HAZARD SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS ARE NOT EXPECTED UNTIL THE LATE AFTERNOON AND EVENING HOURS. THEREFORE SPOTTER ACTIVATION IS LESS LIKELY. WOLTERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 606 PM CDT FRI APR 24 2009 KSZ008-242330- REPUBLIC- 606 PM CDT FRI APR 24 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 630 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH AS IT PASSES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT FRI APR 24 2009 KSZ008-250030- REPUBLIC- 656 PM CDT FRI APR 24 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 730 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS NORTHERN AND CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC...BELLEVILLE...NARKA AND MUNDEN.
The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
2 hail. Local standard time, as filed.
Hail was nickel size for the most part, with a few stones to the size of quarters.
Nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166105, 166106.